Arkansas, 2023

Flash Flooding and Damaging Winds in Arkansas, July 6 to 7, 2023

July 6 to 7, 2023 · NWS LZK · 5 events in 3 counties and zones

Almost three inches of rain dumped in Monticello (Drew County) on the 6th, and high water flowed across Highway 278. The road had to be closed temporarily.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Almost three inches of rain dumped in Monticello (Drew County) on the 6th, and high water flowed across Highway 278. The road had to be closed temporarily. It was the same story at Greenbrier (Faulkner County), with numerous roads under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 6, 1:21 PM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 6, 1:21 PM CST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
221 PM CDT Thu Jul 6 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 214 PM CDT Thu Jul 6 2023

The short term portion of the forecast continues to look unsettled
and not very much like typical early July weather across Arkansas.
A stalled front will meander across the area as W/NW flow remains
in place over the state with H500 ridging to the SW. A steady
stream of disturbances will traverse the flow aloft and interact
with the stalled boundary to produce daily chances for showers and
thunderstorms.

Lingering boundaries from overnight TS complexes will also be in
place and will aid in TS development with daytime heating. with
limited shear in place, locally heavy rainfall and strong wind
gusts produced by collapsing storms will be the main concerns.
Increased cloud cover and precip could lead to slightly lower
temperatures across parts of the forecast area.

&&

.LONG TERM...
(Saturday Night through next Thursday)
Issued at 214 PM CDT Thu Jul 6 2023

The pattern will become more amplified by late Saturday, with an
upper ridge building across the west coast and the mean trough
deepening across the eastern U.S. Northwest upper flow will continue
across the forecast area through next week, as the upper ridge and
trough weaken and adjust, but generally remain in the same regional
positions.

Through next week, a few upper disturbances will move across the
region, along the upper flow. A cold front will push south across
the state Sunday, stalling across southern AR early in the week,
lifting north by the mid-week period.

Daily chances for showers/storms are forecast through the period.
The more widespread rain chances are expected Sunday, as an upper
disturbance moves overhead and the cold front pushes south across
the state. PWATs are forecast between 2-2.5"+ (above the
climatological max), south of the boundary. Rainfall totals through
the period (Sun-Thurs) range from around three-quarters of an inch
to nearly 3 inches, with the highest amounts expected across west,
central, and southern AR.

Temperatures are forecast to show a wider spread Sunday, when the
cold front moves through, with highs in the upper 70s to lower 80s
across much of northern and western AR, and in the mid to upper 80s
elsewhere in the state. Highs will be in the mid to upper 80s
Monday, and in the 80s/90s through the rest of the period, when the
front lifts back to the north as a warm front. Low temperatures will
be in the 60s/70s through the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Thu Jul 6 2023

VFR conditions in place across the area at this time could
deteriorate periodically as isolated to scattered thunderstorms
develop thus afternoon/evening along with some localized BR/FG
overnight. Sfc wind direction will vary across the area with a
N-NW wind expected at most terminals through the afternoon hours.
Some TS activity could lead to some localized strong wind gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     71  90  71  83 /  40  60  40  80
Camden AR         69  89  73  90 /  50  30  10  40
Harrison AR       66  85  68  80 /  30  60  70  80
Hot Springs AR    70  90  73  89 /  40  50  20  60
Little Rock   AR  74  92  75  88 /  40  50  20  70
Monticello AR     72  90  75  93 /  40  40  10  40
Mount Ida AR      68  88  71  88 /  40  50  20  60
Mountain Home AR  68  86  69  79 /  30  60  70  80
Newport AR        73  88  73  83 /  30  50  40  80
Pine Bluff AR     72  90  74  90 /  40  40  20  60
Russellville AR   70  90  71  85 /  30  50  40  70
Searcy AR         71  90  72  85 /  40  50  30  70
Stuttgart AR      74  90  74  88 /  30  40  20  70

&&

.LZK WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...67
LONG TERM....71
AVIATION...67
Hazardous weather outlook, Jul 6, 3:42 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
442 AM CDT Thu Jul 6 2023

ARZ004>008-014>017-024-025-031>034-039-042>047-052>057-062>069-
103-112-113-121>123-130-137-138-140-141-203-212-213-221>223-230-
237-238-240-241-313-340-341-071000-
Marion-Baxter-Fulton-Sharp-Randolph-Stone-Izard-Independence-
Lawrence-Cleburne-Jackson-Conway-Faulkner-White-Woodruff-Perry-
Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-
Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-Lincoln-
Desha-Ouachita-Calhoun-Bradley-Drew-Boone County Except Southwest-
Newton County Higher Elevations-Searcy County Lower Elevations-
Southern Johnson County-Southern Pope County-
Southeast Van Buren County-Western and Northern Logan County-
Northern Scott County-Northwest Yell County-
Polk County Lower Elevations-
Central and Eastern Montgomery County-
Boone County Higher Elevations-Newton County Lower Elevations-
Northwest Searcy County Higher Elevations-
Johnson County Higher Elevations-Pope County Higher Elevations-
Van Buren County Higher Elevations-
Southern and Eastern Logan County-
Central and Southern Scott County-Yell Excluding Northwest-
Northern Polk County Higher Elevations-
Northern Montgomery County Higher Elevations-
Eastern, Central, and Southern Searcy County Higher Elevations-
Southeast Polk County Higher Elevations-
Southwest Montgomery County Higher Elevations-
442 AM CDT Thu Jul 6 2023

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Showers and thunderstorms remain in the forecast through tonight.
There is the potential for some strong and severe storms, mainly
this afternoon and into the evening hours. Damaging winds gusts
will be the main concern, along with the potential for localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Showers and thunderstorms are expected through the middle part of
next week. While the potential for strong to severe weather is
fairly low through Wednesday, any strong/severe storms that develop
may pose a damaging wind and large hail threat.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

44/70

In the hours before

Special weather statement, Jul 6, 3:04 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Little Rock AR
404 PM CDT Thu Jul 6 2023

ARZ063-068-069-062130-
Bradley AR-Drew AR-Cleveland AR-
404 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern
Bradley, southeastern Cleveland and west central Drew Counties
through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello...                     Warren...
Wilmar...                         Brandon...
Green Hill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3369 9211 3376 9196 3358 9178 3350 9205
TIME...MOT...LOC 2103Z 335DEG 14KT 3366 9201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

233
Special weather statement, Jul 6, 3:22 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
422 PM CDT Thu Jul 6 2023

ARZ053>055-062-062145-
Hot Spring AR-Grant AR-Clark AR-Dallas AR-
422 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northeastern Clark,
southwestern Grant, northwestern Dallas and southeastern Hot Spring
Counties through 445 PM CDT...

At 422 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Thiel, or 13 miles south of Malvern. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Donaldson...                      Lono...
Joan...                           Willow...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3418 9263 3401 9271 3412 9302 3433 9284
TIME...MOT...LOC 2122Z 114DEG 2KT 3417 9281

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

233
Special weather statement, Jul 6, 3:41 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Little Rock AR
441 PM CDT Thu Jul 6 2023

ARZ068-069-062215-
Bradley AR-Drew AR-
441 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of east central Bradley
and Drew Counties through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking a strong thunderstorm over
Green Hill, or 9 miles southwest of Monticello, moving east at 25
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello...                     Wilmar...
Green Hill...                     Ladelle...
Prairie Grove...                  New Hope in Drew County...
Collins...                        Valley...
Enon...                           Sumpter...
Lacey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3340 9193 3350 9210 3369 9195 3365 9146
      3339 9158
TIME...MOT...LOC 2141Z 291DEG 22KT 3353 9192

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

233
Special weather statement, Jul 6, 3:52 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Little Rock AR
452 PM CDT Thu Jul 6 2023

ARZ043-054-055-062-062215-
Hot Spring AR-Grant AR-Saline AR-Dallas AR-
452 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of Grant, north central
Dallas, southeastern Saline and southeastern Hot Spring Counties
through 515 PM CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Perla, or 7 miles south of Malvern, moving northeast
at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benton...                         Malvern...
Sheridan...                       Haskell...
Rockport...                       Traskwood...
Leola...                          Tull...
Prattsville...                    Poyen...
Perla...                          Cane Creek...
Jenkins Ferry State Park...       Thiel...
Dogwood...                        East End...
Bauxite...                        Belfast...
Lono...                           Gifford...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3408 9278 3431 9297 3462 9243 3431 9222
TIME...MOT...LOC 2152Z 240DEG 49KT 3426 9279

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 6, 4:10 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Little Rock AR
510 PM CDT Thu Jul 6 2023

ARZ064-065-069-062245-
Drew AR-Lincoln AR-Desha AR-
510 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of northwestern Desha,
northeastern Drew and southeastern Lincoln Counties through 545 PM
CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Monticello, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monticello...                     Dumas...
Mitchellville...                  Winchester...
Omega...                          Mills...
Garrett Bridge...                 Pendleton...
Gourd...                          Florence...
Tyro...                           Reedville...
Selma...                          Yukon...
Montongo...                       Coleman...
Pickens in Desha County...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3361 9175 3376 9186 3404 9144 3403 9144
      3398 9139 3398 9137 3397 9135 3396 9136
      3396 9135 3382 9124
TIME...MOT...LOC 2209Z 237DEG 27KT 3373 9174

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56
Special weather statement, Jul 6, 4:22 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Little Rock AR
522 PM CDT Thu Jul 6 2023

ARZ042-043-054-062245-
Hot Spring AR-Saline AR-Garland AR-
522 PM CDT Thu Jul 6 2023

...A strong thunderstorm will impact portions of southeastern
Garland, central Saline and northeastern Hot Spring Counties through
545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hot Springs, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hot Springs...                    Benton...
Hot Springs Village...            Haskell...
Lonsdale...                       Hot Springs National Park...
Magnet Cove...                    Nance...
Lake Catherine State Park...      Gulpha Gorge...
Grape...                          Bland...
Crows...                          Owensville...
Oaklawn Racetrack...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3436 9298 3454 9309 3472 9270 3453 9259
TIME...MOT...LOC 2222Z 244DEG 24KT 3449 9295

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

56

The radar

The Little Rock radar (KLZK), 143 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Drew

When
July 6, 4:24 PM CST to 7:24 PM CST
Where
Drew County, 1.34 mi WSW of Monticello Muni Arpt to 1.16 mi SW of Monticello Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
33.620, -91.770

Water covered the road in several places and many driveways along E. Jackson Street in Monticello.

Flash Flood, Drew

When
July 6, 4:39 PM CST to 7:39 PM CST
Where
Drew County, 0.58 mi E of Monticello to 1.21 mi ESE of Monticello
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.630, -91.790

Arkansas Department of Transportation closed Hwy. 278 in Monticello due to water over the road.

Thunderstorm Wind, Drew

When
July 6, 5:29 PM CST
Where
Drew County, 0.58 mi E of Monticello
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
33.630, -91.790

The awning of a gas station was displaced in Monticello. Winds estimated by radar were 45 to 50 mph.

Flash Flood, Faulkner

When
July 6, 8:01 PM CST to 11:01 PM CST
Where
Faulkner County, 0.89 mi SE of Greenbrier to 0.76 mi ESE of Greenbrier
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.220, -92.390

Numerous roads were underwater in and around Greenbrier.

Thunderstorm Wind, Montgomery

When
July 7, 6:02 PM CST to 9:02 PM CST
Where
Montgomery County, 1.49 mi NNE of Joplin
Measured
35 kt (40 mph) estimated gust
Property damage
$20,000
Reported by
COOP Observer
Coordinates
34.570, -93.440

Part of the roof at the Mountain Harbor Resort Marina over the docks/boat slips was damaged. Winds estimated from radar were around 40 mph.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120098, 1120099, 1120100, 1120101, 1120103.